Advertisement -- Learn more about ads on this site.

Member Comments for the Article:

Antidepressants & Weight Gain

How to Get Help without Gaining Weight

29 Comments







JOYCETROYER1

7/22/2014 12:53:45 PM

JOYCETROYER1's SparkPage
Sweetie, walk a mile in my shoes, than post a comment about depression.

MI-ELLKAYBEE

7/22/2014 11:20:40 AM

MI-ELLKAYBEE's SparkPage
I can think of NOTHING MORE DEPRESSING than taking something that actually CAUSES weight gain. So how can these things possibly work? Losing weight, all by itself, is the best depression-fighter on the planet. So these meds seem like a cruel trick on the people who want HELP.

SOFT_VAL67

7/22/2014 10:02:48 AM

SOFT_VAL67's SparkPage
i take wellbutrin, i cant tell it has effected my weight positively or negatively.
doctors should first prescribe diet and exercise, and introduce antidep after the patient has started a healthy program.
physical therapy as well as depression really can lead to physical pain and vice versa.

JWHW606

7/18/2014 5:22:36 PM

I gained 50 lbs when I started my medication and it doesn't want to come back off. However, mental health care is extremely important and should only be handled by a professional. Going on and off medications should only be done under the supervision and direction of a doctor. No one should encourage people to quit their medicine because of weight gain. It's hard enough to step out against the stigma that goes with being on anti-depressants/anxiety meds without ignorant bystanders suggesting people stop their much needed meds for vain reasons. Sure obesity is harmful to your health, but often so is depression etc...

MISSDILL

1/12/2014 3:30:13 PM

I agree with the commenter who did NOT agree with those who recommend getting/staying off antidepressants. For many of us, it is an actual life saving med. I learned to go back on them when I would notice my overall mood slipping, and that prevented those really bad spells. Afetr cancer treatment, however, and some huge personal losses, I slipped into a horrible depression that went on for two years. Prozac had always worked for me in the past, but did little to help this time. My doctor suggested I try Zoloft, and I agreed, but never expected it to work. I had (and occasionally still have) bad stomach gas and pain the first two weeks - I mean BAD. Anyway, I was desparate, so I stayed on it. !5 days into it, that depression lifted. I have tried Wellbutrin in the past, and that does not work for me, but I have a sister who swears by it. Now I'm on SparkPeople to lose the weight I gained during those horrible two years, but am so happy that that is my biggest challenge now. Good luck to all of you who are struggling - never give up and the answer is probably as individual as you are!

CARLOTTA1988

1/7/2014 8:31:42 PM

CARLOTTA1988's SparkPage
my dr put me on Paxil in 2010... and i not only ballooned in my thoracic and abdominal area I haven't been able to take any of it off... I hover around 5 lbs more of less of the weight I've been for the past 13 years even with exercise and appropriate portions... ill never use antidepressants again instead I will concur my depression no matter what and exercise my heart out!

LEANMEAN2

12/20/2013 5:57:39 AM

LEANMEAN2's SparkPage
Thanks for sharing.

FIREBLIGHT

12/18/2013 5:38:58 AM

I've suffered with depression for the past two and half years or so, and a few months ago I was put on mirtazapine. Terrible, terrible medication. At first my appetite lessened, but after about a week my appetite skyrocketed and I craved nothing but sugary foods and nothing was ever sweet enough. This went on for a few months and I gained 30lbs+. A few weeks ago I stopped taking it (with doctor's blessing, of course) and my appetite became manageable again.

I am now on fluoxetine (Prozac), which doesn't seem to have any affect on appetite, thank God.

I don't agree with what others are saying that "you should simply stop taking antidepressants immediately! They're bad for you!" there are so many antidepressants out there and they all affect everyone differently. Rather than coming off medication altogether, my main recommendation would be to talk with your doctor and try a few medications until you find one that works for you. Unfortunately for me, fluoxetine doesn't seem to do much to alleviate the depression, but at least I no longer have to deal with the side effects of mirtazapine (lethargy due to hangover from the drug's soporific effect, and an insatiable sweet tooth).

TL;DR work with your doctor to find a medication that works for you. You might have to try a few, but you'll get there eventually.

CRAZYAMY2

12/9/2013 7:15:52 AM

The initial link to the article mentioned "choosing between curing your depression and battling the bulge". Poor choice of words. Long-term Depression isn't something you can "cure", it's something that can be possible to manage. As a person who has been struggling with depression for 22 years, I would love to have the option to "cure" this.

CHRIS3874

12/8/2013 8:40:18 PM

CHRIS3874's SparkPage
I think its irresponsible to say that one always gains weight because of being on antidepressants, I have been on a few over the years with varying effects to my waist line (Elavil was disastrous)

AEL_RHIANA

12/8/2013 6:08:59 PM

AEL_RHIANA's SparkPage
For the people screaming: It's probably your thyroid making you depressed!!!!111! Not for everyone. I've had my thyroid, adrenals, and everything else under the sun checked yearly since I was little, chronically depressed since age 8. I am now 34 and struggle with intense anxiety/misophonia/and feeling upset almost all of the time. I had a complete blood panel done a couple of months ago - everything normal. I am on Paxtine now and if anything...I am losing weight because it's making me not want to eat anything. I've been off and on anti-depressants, anti-psychotics, and anxiety meds since I was 19...I never gained weight because of them. I gained weight because I went out for pizza or whatever, every few days; snacked obsessively at home...etc... All medications do different things for different people. You are not going to necessarily start gaining massive amounts of weight just by taking an anti-depressant. Yes, some people might, but not everyone will. Personally I would rather be obese than feel like I want to die to escape how I feel because of the anxiety/depression.

NICOLEEEOO

12/8/2013 5:55:47 PM

NICOLEEEOO's SparkPage
I'm a pharmacist who has also struggled with weight issues and depression, this is such a great, well written article. Very pleased as always with the quality of research going into the articles on this site!

CAROLVY

12/8/2013 4:37:21 PM

I am on the anti-depressant Paxil, and it has caused me to gain weight. My eating is not any different than before. In fact, I eat less now and have still gained weight! BUT the medication works so well for me, I am not willing to give it up. I was severely depressed, not even able to get out of bed in the morning. Now things are much better. I guess I will just have to put up with a few extra pounds.

SHORTLAURABETH

12/8/2013 3:24:58 PM

SHORTLAURABETH's SparkPage
GET OFF THOSE ANTI DEPRESSANTS. THEY ARE DEADLY. READ DR. HOTZE BOOK ABOUT HYPOTHYROIDISM. Low thyroid can cause depression and many ailements are relieved by getting thyroid under control. You can get this $25 hard back free by going to http://www.hypothyroidismbook.com/freebook !!! You just pay shipping. This book will blow your mind away how drug companies use us to make money. Read what illegal drug they copied to use for those anti depressants. My weight went down, my cholesterol went down, carpal tunnel went away, fibromyalgia relieved, migraines gone all with getting thyroid back to MY NORMAL..not their crazy lab values! They might say you are in the normal range but that doesn't mean it is being used in your cells to help you. I have so much energy at 62 I can to two hard SPIN classes back to back and do 50 mile bike rides in the country. Also care for an almost 3 year old grand baby since 4months. This new book also comes in the audio cd version I listen to in the car.

JOL2367

12/8/2013 1:46:11 PM

JOL2367's SparkPage
I have had a lot of experience in this area. You have to make sure you as your doctor for an antidepressant that is "weight-neutral." I have been on many different ones, and have found the one that works for me and does not make me gain weight. I have been on it for about 3 years now and it does not have any negative side effects that I can see. The worst one is Seraquil. Stay away from that. EVERYONE who takes that gains weight. I gained 25 pounds in 3 months it was a living nightmare. I was obsessed with eating and when the next time I would be able to eat again was. I have never been this way in my entire life. When I googled "seraquil" and "Weight Gain" the response was absolutely overwhelming. I am not talking about gaining 5 or 10 pounds either.

Comment Pages (2 total)
[1]

Leave a comment


  Log in to leave a comment.